Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Runners and other Athletes on Tamoxifen

1235»

Comments

  • Andraxo
    Andraxo Member Posts: 168
    edited February 2020

    inccmd - right at about 2.5 years on T I reached my limit for side effects and took a break. One month turned into 3 months off it since I just kept feeling better and better as the weeks went by and more like ME again...mentally, and physically. Workouts felt great again, not like cement legs. My onologist blamed peri-menopause, but I proved that 99% of my symptoms were coming from Tamoxifen. I went back on T but I only take 5mg instead of 20mg. I still have a little joint pain (mostly knees) but generally feel SOOOOOOOO much better with exercise and that was most important to me (quality of life). For me even on T, regular exrcise always makes me feel my best! - xo

  • inccmd
    inccmd Member Posts: 14
    edited June 2020

    Andraxo, I ended up not getting on the site again as work went nuts with the stay at home conversion. That is nice to know that when you went off T, the cement legs went away. I doubt I can convince my oncologist to reduce my dose, but I have something to look forward to. In spite of the extra work, I did manage to increase my amount of exercise, and it helps.

  • BCat40
    BCat40 Member Posts: 121
    edited June 2020

    iccmd, ultimately it is your body and the MO cannot force the pill down your throat. If you want to try a lower dose, just tell your MO that that is all you are willing to take. That or nothing. If he still refuses to give you rx, I would try to find another doctor. Most doctors would rather have the patient take something than nothing.

  • edj3
    edj3 Member Posts: 1,579
    edited June 2020

    Agree w/ BCat40. I guarantee you my MO would far rather I take the tamoxifen. But it seriously, dangerously jacked up my heart rate on my runs and so I don't take it. I didn't make the choice lightly but it was my choice to make.

  • inccmd
    inccmd Member Posts: 14
    edited June 2020

    Thanks BCat40. My oncologist is actually great and talks to me about various vitamins and foods to help. While I hate the side effects, and my BC isn't related to genes, there is enough of it in my family & my kind of BC was one that I wouldn't have found from a breast self-exam (I was very lucky it was found so early), I'll stick with the 5-year full dose. I'm more than halfway through. I don't think I'll do the 10-year though. I like these posts because they let me know I'm not alone and because I find some good advice that has worked.

  • ScoutRBear
    ScoutRBear Member Posts: 1
    edited August 2021

    Thanks to you all for posting on this! I am not going crazy. (or at least about this!). I have been on Tamoxifen for almost 2 years. I was doing fine for the first year and then this last year I have had more of the fatigue/leg cramps/increased heart rate/moody symptoms. I was an avid runner/biker/hiker/skier known for being strong and tenacious and now struggle to go uphill, I don't have any sort of stamina, it is hard to keep my heart rate under control, and I am generally a more grumpy person. My spark for life does not come around often. I trained for a marathon this spring and this did make my mood a bit better but, even with conservative training, I never got stronger. I completed the marathon but it wasn't pretty. I thought it was age but was shocked that age could have THAT much affect but then a fellow BC survivor mentioned that this could be side effects of Tamoxifen. Reading this just confirms my feelings that Tamoxifen is having more affect than I had thought. It is a bit depressing but also gives me a sense of relief that maybe this feeling isn't forever. The 2nd round of BC was very ER+/PR+ so it would be hard to decide to go off this med that might be saving me but it is also hard to think that I have to live the next 3 years living like this.


  • Andraxo
    Andraxo Member Posts: 168
    edited August 2021

    APD - you are definitely not going crazy!! Hitting the 2 year mark on 20mg of tamoxifen was the worst time for me. my muscles had no 'push' and my joints ached so much. Sure I kept exercising a ton (and still do) but it never felt great.

    After that 2yr mark I took T breaks, lowered the dose, etc. I was also 5% ER/PR+. My quality of life for athletic adventures is more important to me than living longer, but there's no proof that T will prolong my life anyway. Lifestyle (diet and exercise) is just as important! Some women take full dose T and still have recurrence, others refuse it al all and are fine/no recurrence. Taking T is never a guarantee of anything.

    I hope you find a good balance for you and your lifestyle!

    -xo

  • veeder14
    veeder14 Member Posts: 269
    edited August 2021

    Hi

    I’ve been on Tamoxifen for 2 1/2 years and very active bicycling and hiking but these side effects are really getting me down. Exercise daily Is my priority like before BC but the insomnia and the weight gain are the worst for me. With all the calories I burn off daily I should be loosing weight, but it’s impossible. I agree with you, I hate to be like this for 2 1/2 more years